Michigan, 2022

Winter Storm and Winter Weather in Michigan, November 17 to 18, 2022

November 17 to 18, 2022 · NWS MQT · 5 events in 5 counties and zones

Intense mesolow circulations over western Lake Superior and northern Lake Michigan brought moderate to heavy snow to portions of west and central Upper Michigan from the 17th into the 18th. There were several reports of 3-inch per hour snowfall rates in the Ironwood area during the evening of the 17th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Intense mesolow circulations over western Lake Superior and northern Lake Michigan brought moderate to heavy snow to portions of west and central Upper Michigan from the 17th into the 18th. There were several reports of 3-inch per hour snowfall rates in the Ironwood area during the evening of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 17, 5:49 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Nov 17, 5:49 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
549 AM EST Thu Nov 17 2022

.SHORT TERM...(Through Today)
Issued at 309 AM EST THU NOV 17 2022

A few areas of focus this evening/tonight, the first being over
Alger county where persistent lake effect snow showers continue to
impact travel on M-28 between Munising and Deerton.  So, will carry
SPS through this evening for that area.  The bigger feature though
is a mesolow that has formed over western Lake Superior that will
impact Ontonagon, Gogebic, and Northern Houghton-Keweenaw Counties
through the short term period.  Best convergence will be focused
over Ontonagon and Gogebic Counties, so will carry a Winter Storm
Warning for those areas and a Winter Weather Advisory for
Keweenaw/Northern Houghton through Friday morning.  Higher localized
snow amounts across portions of Ontoganon and Gogebic Counties will
be further intensified with a shortwave tonight.  Those who live in
or will be traveling to the far western U.P. should exercise
caution.

.LONG TERM...(Tonight through Wednesday)
Issued at 447 AM EST THU NOV 17 2022

Strong ridge along the W Coast of N America with an impressive max
500mb height anomaly in excess of 400m centered along the AK/Yukon
border is forcing downstream troffing over central and eastern N
America. While the ridge is currently near peak, the downstream trof
will continue to deepen with a max 500mb height anomaly of around
370m over the Great Lakes region on Sat. While that occurs, the
upstream ridge will be deamplifying, and on Tue, a trof will swing
onshore in western Canada/Pacific NW. As this trof then progresses
downstream, there is a small potential that it may spin up a system
that will impact Thanksgiving holiday travel in the Great Lakes
region. For Upper MI, this evolution of the pattern will obviously
favor blo to much blo normal temps for the next few days under
deepening trof. Coldest air will more across the area later Sat/Sat
night as troffing reaches its deepest point over the area. Then, the
deamplifying western ridge will result in rising heights downstream,
resulting in moderation early week. However, a shortwave swinging
around the deamplifying trof will likely put the brakes on the
warming midweek. Late week temps will depend on how the next trof
evolves as it shifts downstream. As for pcpn, the cold conditions
over the next few days will support plenty of LES, some of it
significant. A trend to drier weather will then follow early to
midweek though a shortwave/cold front may bring some light pcpn
toward midweek. In the Thanksgiving holiday period, there are some
hints that the trof progressing across the Lwr 48 may spin up an
important low pres that would track into the Great Lakes region.

Beginning tonight, mid-level troffing, deep moisture and 850mb temps
around -10C will continue to support LES. Of most concern are the
the details of the evolution of the mesolow over western Lake
Superior today and an associated sharp sfc trof extending from it e
across the Keweenaw and the southern part of eastern Lake Superior.
There is rough consensus that the low will move onshore late this
aftn/early evening. Given the very favorable LES environment, the
focused low-level convergence on the w side of the feature will lead
to very hvy snowfall and the potential of impressive, significant
snow accumulations if the focused convergence ends up remaining
stationary for several hrs. There is some consensus from the latest
round of model guidance that the area btwn Ironwood and the
Porcupine Mtns could be the prime spot for very hvy snowfall into
and thru the evening. Given the setup, would not be surprised to see
1-2ft of snow tonight if the convergence zone moves little. Of
course, that hvy snow would be confined to fairly small area with a
significant drop off in snow accumulations outside of the main LES
band. To the nw, sfc trof should be shifting s of the Keweenaw early
this evening, diminishing the accumulating snow there as winds shift
to the ne. Later in the night, winds will back toward the nw,
bringing an increase in LES again. Overall, expect another 1-3
inches of snow across the Keweenaw tonight. E of there, sfc trof
should push s into n cntrl Upper MI during the night, but there is
the potential for another mesolow to spin up along the trof. If so,
a second area of hvy LES would develop and impact Baraga
County/Marquette County, maybe western Alger, but the focused
convergence would not be as long lasting as what will occur in
western Upper MI. Thus, snow accumulations would be much less. Will
be something to watch for. Otherwise, at a minimum, a burst of
mdt/hvy snow will accompany the trof passage during the night. Advy
headlines may be required.

In response to the next shortwave dropping s thru central Canada on
Fri, winds will back. This will lead to an enhanced convergence zone
sweeping thru n central Upper MI toward Luce County as winds to
start the day in that area will be ne. Most of the CAMs suggest a
mesolow will develop along this strengthening convergence zone. So
there will be the potential of locally hvy LES brushing Marquette
County and then sweeping e across Alger County toward Luce County.
With progressive movement, accumulations would be limited, but advy
headlines may be needed. Backing winds will shift LES northward
across western Upper MI during the day. By late aftn, LES should be
confined to northern Ontonagon County northward. In general, a few
inches of snow is expected across the w on Fri.

Winds will continue to back Fri night as shortwave approaches. LES
will shift offshore of the eastern fcst area during the night and
possibly even n of the Keweenaw as well. Given 12hr 500mb height
falls of 70-80m and decent deep layer forcing per q-vectors overtop
lake-850mb delta-T of at least 20C, this will be a classic setup for
hvy LES to organize in the sw flow up western Lake Superior Fri
night in advance of the cold front associated with the shortwave. As
the cold front then sweeps across Lake Superior, the LES will become
organized on the cold front/wind shift, leading to a short-lived
burst of very hvy LES upon fropa. This LES will impact the western
counties in the morning with the LES most intense across the
Keweenaw into Ontonagon County. This short burst of hvy LES will
continue eastward, affecting the rest of the counties bordering Lake
Superior. NW flow LES will then quickly setup after fropa as deep
moisture lingers and 850mb temps fall, approaching -19C across
western Lake Superior. CAA and incoming pres rises of 3-4mb/3hr will
lead to gusty postfrontal NW winds to 30+mph, especially closer to
Lake Superior, leading to BLSN which will further reduce vis during
LES. Deeper moisture will begin to exit Sat night. Longer fetch with
deep moisture lingering longer will likely support mdt snow
accumulation under the nw flow into the eastern fcst Sat night.
Winds will also remain gusty, especially closer to Lake Superior, so
vis in LES/blsn will be an issue Sat night, especially where M-28
runs near the lake. Temps will begin to fall after fropa on Sat,
heading to the single digits above zero across much of interior w
and central Upper MI during Sat night.

Backing winds and strong waa get underway on Sun. This will work to
bring LES to an end, but the strong waa may also lead to a period of
-sn.

Early next week, there are some timing issues with a shortwave to
swing thru the area as the eastern troffing deamplifies. Some
-sn could occur Tue or Wed, and potentially some light LES depending
on how much cold air follows the shortwave passage.

Heading into the Thanksgiving travel period, a trof will be moving
across the Lwr 48. The 12z 16Nov ECMWF and many of its ensembles
pointed toward a low pres spinning up and lifting into the Great
Lakes, bringing wintry wx to the area. Today's 00z run made a
dramatic change. Only a few members show a low tracking toward the
Lower Great Lakes with a similar look from the CMC/GFS ensembles.
While the potential is very low, it will still be something to
monitor in the coming days.
&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 549 AM EST THU NOV 17 2022

Complicated aviation forecast with the potential for moderate to
heavy snow at some of the sites due to a mesolow moving across the
area. IFR/LIFR conditions will continue at KCMX when heavier snow
bands from the mesolow enter the area and could lower to IFR at IWD
as well. IWD has a better chance of LIFR conditions this evening as
another band from the mesolow rotates across the area. Elsewhere,
SAW should see prevailing MVFR conditions with light snow showers
through the forecast period.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 510 AM EST THU NOV 17 2022

During today, a mesolow over western Lake Superior will extend a sfc
trof eastward across southern portions of eastern Lake Superior.
Near the mesolow, winds will locally gust to 25-30kt. Otherwise,
winds today should be mostly 20kt or less. As the mesolow moves
onshore over western Upper MI this evening, expect ne winds gusting
to around 25kt to back to the n across western Lake Superior
tonight. NE winds may gust up to 25kt into portions of s central
Lake Superior tonight as the trof shifts s. On Fri, winds will back
to the nw to w and increase with gusts reaching 25-30kt. Winds will
increase a little more Fri night as a cold front approaches from the
nw. Expect sw winds to gust to around 30kt. The cold front will
sweep across Lake Superior on Sat. Arrival of increasingly colder
air and incoming pres rises will likely lead to a period of nw gales
to around 35kt, especially across central and eastern Lake Superior.
Some freezing spray is also expected. On Sun, winds gusting to 30kt
will back to the sw. Winds will then shift to the w on Mon and
diminish to under 25kt.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 7 AM EST Friday for MIZ001-003.

  Winter Storm Warning until 7 AM EST Friday for MIZ002-009.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...Rolfson
AVIATION...07
MARINE...Rolfson
Hazardous weather outlook, Nov 17, 4:05 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
405 AM EST Thu Nov 17 2022

MIZ004>007-010>014-084-085-181300-
Baraga-Marquette-Alger-Luce-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Southern Houghton-Northern Schoolcraft-
405 AM EST Thu Nov 17 2022 /305 AM CST Thu Nov 17 2022/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

A mesolow (small lake induced low pressure) will move from
western Lake Superior to eastern Lake Superior through tonight.
Areas of moderate to heavy snow showers are likely. Please monitor
the forecast for further updates and possible hazard statements.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas of moderate to heavy snow showers are likely Friday. Please
monitor the forecast for further updates and possible hazard
statements.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

LSZ240>251-263>267-181300-
Saxon Harbor WI to Black River MI-Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
405 AM EST Thu Nov 17 2022 /305 AM CST Thu Nov 17 2022/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Northwest gales to 35 knots are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-181300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
405 AM EST Thu Nov 17 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>003-009-181300-
Keweenaw-Ontonagon-Northern Houghton-Gogebic-
405 AM EST Thu Nov 17 2022 /305 AM CST Thu Nov 17 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Today and Tonight

Heavy snow accumulations are expected through tonight for
Ontonagon and Gogebic Counties. See the latest Winter Weather
Message for additional information.

Moderate snow accumulations are expected through tonight for the
Keweenaw and Northern Houghton County. See the latest Winter
Weather Message for additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas of moderate to heavy snow showers are likely Friday. Please
monitor the forecast for further updates and possible hazard
statements.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Ontonagon

When
November 17, 8:00 AM EST to November 18, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Lake effect snowfall totals over a 24-hour period ending on the morning of the 18th included 13 inches at the observing site eight north of Mass City, 9.8 inches at Bergland Dam and 6.4 inches at Paulding. Many schools were closed throughout Ontonagon County on the 18th due to impacts from the heavy snow.

Winter Storm, Northern Houghton

When
November 17, 8:00 AM EST to November 18, 12:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer at Twin Lakes measured 15.6 inches of lake effect snow in approximately 28 hours. The observer at Painesdale measured 8.5 inches in 24 hours.

Winter Weather, Baraga

When
November 17, 9:00 AM EST to November 18, 9:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Herman measured 6 inches of lake effect snow in 24 hours.

Winter Weather, Southern Schoolcraft

When
November 17, 11:00 AM EST to November 18, 11:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer at Parent Bay measured 6 inches of lake effect snow in 24 hours from a mesolow over northern Lake Michigan.

Winter Storm, Gogebic

When
November 17, 3:00 PM CST to November 18, 11:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers and snow spotters in and around the Ironwood area measured between 20 and 24 inches of lake effect snow in approximately a 20-hour period ending on the morning of the 18th. There were several reports of 3-inch per hour snowfall rates in the late afternoon and early evening hours of the 17th when the snow intensity was at its peak. There was also a 24-hour report of 16.5 inches of snow in Wakefield. Most schools were closed on the 18th due to impacts from the heavy snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059068, 1059069, 1059070, 1059071, 1059067.